Puerto Rico, 2016

Hail and Damaging Wind in Puerto Rico, July 27, 2016

July 27, 2016 · NWS SJU · 3 events in 2 counties and zones

An upper level trough combined with strong daytime heating and southeast wind flow, produced scattered to numerous showers with strong thunderstorms over the Interior and Western interior sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough combined with strong daytime heating and southeast wind flow, produced scattered to numerous showers with strong thunderstorms over the Interior and Western interior sections of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 27, 2:04 PM AST, 41 minutes earlier.

Area forecast discussion, Jul 27, 2:04 PM AST, 41 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
204 PM AST WED JUL 27 2016

.SYNOPSIS...Saharan dust is creating hazy skies across the forecast
area. A TUTT to the northeast of the islands will move westward
and across the forecast area on Thursday. The next tropical wave
is expected to enter the eastern Caribbean on Sunday.

&&

.DISCUSSION...Hazy skies prevailed across the islands Today. This
limited the shower development across much of the forecast area.
However, locally induced showers and two isolated thunderstorms
developed during the last few hours. One briefly developed across
the Toa Baja/Dorado area and the doppler radar estimated between
1-2 inches. The other one developed over western PR, with intense
cloud to ground lightning observed across Mayaguez and Anasco.
Urban and small stream flooding is likely with this activity
during the next hour or so. Fair weather conditions are expected
overnight into early Thursday morning. However, during the
afternoon hours, TUTT will enhance showers and thunderstorms
across the mountain ranges of PR. This will result in periods of
heavy rainfall, gusty winds and cloud to ground lightning. Flash
flooding can't be ruled out due to saturated soils across western
PR.

During the weekend, a somewhat drier air mass is expected on
Saturday ahead of the next tropical wave. However, showers and
isolated thunderstorms can't be ruled out during the afternoon
hours. Moisture increases with the passage of the topical wave on
Sunday through Monday. This unstable environment will once again
enhance the development of scattered to numerous showers across
the regional waters and portions of the islands.

&&

.AVIATION...Mostly VFR conditions with a Saharan air mass,
which could reduce visibilities at the local islands are expected
during the next 24 hours. However, VCSH/ISOLD TSRA are likely at
TJBQ/TJMZ this afternoon thru 21z. Then aft 23z a few VCSH and
brief SHRA are possible over the Leewards, USVI and Eastern PR taf
sites. E-ESE winds will prevail at 10-15 KT. Winds are expected
to diminish at 10 knots or less overnight.

&&

.MARINE...Seas between 3-5 feet are expected through at least
Friday. Increasing between 4-6 feet during the weekend as a
tropical wave. Winds will continue mainly from the east between
10-20 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  81  90  80  89 /  40  40  30  30
STT  80  90  79  89 /  40  40  30  30

&&

.SJU Watches/Warnings/Advisories...
PR...None.
VI...None.
AM...None.
&&

27/13
Hazardous weather outlook, Jul 27, 6:08 AM AST, 8 hours 37 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
504 AM AST MIERCOLES 27 DE JULIO DE 2016

AMZ710>745-PRZ001>013-280915-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-
CENTRAL NORTE-INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-
INTERIOR OESTE-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
504 AM AST MIERCOLES 27 DE JULIO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE PROBABILIDAD DE TRONADAS CON LLUVIA FUERTE Y
RAFAGAS DE VIENTOS ESTA TARDE A TRAVES DEL OESTE Y NOROESTE  DE
PUERTO RICO.

.INUNDACIONES...LLUVIAS FUERTES PUDIERAN RESULTAR EN INUNDACIONES
URBANAS Y RIACHUELOS EN EL OESTE Y NOROESTE DE PUERTO RICO.

.VIENTO...SE ESPERAN VIENTOS SOSTENIDOS EN EXCESO DE 20 MPH (17
NUDOS) A TRAVES DE LAS AGUAS COSTERAS DE PUERTO RICO.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS MAYORMENTE A TRAVES DE LA MAYOR PARTE DE LAS PLAYAS DE
PUERTO RICO INCLUYENDO CULEBRA Y VIEQUES.

.CALOR...INDICE DE CALOR DE 102 GRADOS O MAS ES POSIBLE MAYORMENTE
A TRAVES DE LAS AREAS COSTERAS DE PUERTO RICO Y VIEQUES.

.DIAS DOS HASTA SIETE...JUEVES A MARTES

CONDICIONES INESTABLES PUDIERAN REGRESAR A LAS ISLAS EL JUEVES YA
QUE UNA VAGUADA EN LOS NIVELES ALTOS SE RELOCALIZARA SOBRE LA
REGION. ESTO AUMENTARA LA ACTIVIDAD DE AGUACEROS Y TRONADAS TARDE EN
LA SEMANA. LUEGO...OTRA ONDA TROPICAL DEBE ALCANZAR LA REGION LOCAL
DURANTE EL FIN DE SEMANA. POR LO TANTO...UN PATRON DE TIEMPO HUMEDO
E INESTABLE ES POSIBLE DURANTE LA SEGUNDA PARTE DE LA SEMANA.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR INUNDACIONES
Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN
JUAN.

AMZ715-725-VIZ001-002-280915-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-
SANTA CRUZ-AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS
ADYACENTES DEL CARIBE-
504 AM AST MIERCOLES 27 DE JULIO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS MAYORMENTE A LO LARGO DE LAS COSTAS DEL ESTE...SURESTE Y
NORTE DE SAN THOMAS Y SANTA CRUZ.

.CALOR...INDICES DE CALOR DE 102 GRADOS SON POSIBLES EN LAS
AREAS COSTERAS DE SANTA CRUZ.

.DIAS DOS A SIETE...JUEVES A MARTES

CONDICIONES INESTABLES PUDIERAN REGRESAR A LAS ISLAS EL JUEVES YA
QUE UNA VAGUADA EN LOS NIVELES ALTOS SE RELOCALIZARA SOBRE LA
REGION. ESTO AUMENTARA LA ACTIVIDAD DE AGUACEROS Y TRONADAS TARDE EN
LA SEMANA. LUEGO...OTRA ONDA TROPICAL DEBE ALCANZAR LA REGION LOCAL
DURANTE EL FIN DE SEMANA. POR LO TANTO...UN PATRON DE TIEMPO HUMEDO
E INESTABLE ES POSIBLE DURANTE LA SEGUNDA PARTE DE LA SEMANA.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA LA ACTIVACION AMPLIA DE OBSERVADORES. SIN
EMBARGO...SE LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR
CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN
JUAN.

In the hours before

Special weather statement, Jul 27, 2:28 PM AST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
228 PM AST WED JUL 27 2016

PRZ009-010-271915-
MAYAGUEZ AND VICINITY-WESTERN INTERIOR-
228 PM AST WED JUL 27 2016

...A STRONG THUNDERSTORM IS AFFECTING SAN SEBASTIAN...ANASCO...LAS
MARIAS...MAYAGUEZ AND MOCA MUNICIPALITIES...

AT 225 PM AST...A STRONG THUNDERSTORM WAS LOCATED OVER ANASCO. THE
STORM IS NEARLY STATIONARY. WIND GUSTS OF OVER 35 MPH ARE POSSIBLE
WITH THIS THUNDERSTORM. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH
THIS STORM...AND MAY CAUSE LOCALIZED FLOODING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR THE AREA.
PLEASE MONITOR LOCAL MEDIA OUTLETS AND THE NATIONAL WEATHER SERVICE
FOR FURTHER STATEMENTS.

LAT...LON 1824 6700 1823 6717 1824 6717 1826 6719
      1828 6719 1829 6721 1830 6721 1831 6703
TIME...MOT...LOC 1825Z 000DEG 0KT 1828 6712

JJA

The radar

The San Juan radar (TJUA), 112 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Anasco

When
July 27, 2:45 PM AST
Where
Anasco County, Anasco to 2.22 mi SW of Anasco
Measured
0.25 in hail
Property damage
$100
Reported by
Social Media
Coordinates
18.280, -67.120

Small hail was reported in A asco municipality.

Hail, Las Marias

When
July 27, 3:00 PM AST
Where
Las Marias County, Las Marias to 1.26 mi NNW of Las Marias
Measured
0.25 in hail
Property damage
$100
Reported by
Broadcast Media
Coordinates
18.230, -66.980

Hail was reported at Las Marias municipality.

Thunderstorm Wind, Las Marias

When
July 27, 3:10 PM AST
Where
Las Marias County, Las Marias to 7.19 mi WNW of Las Marias
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
18.230, -66.980

Large tree branches broken off and blocked portions of a small road in Las Marias.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2016Every state in 2016This day in weather historyWarnings in Puerto Rico, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654372, 654373, 654377.